Alert archive / Wisconsin / Gale Warnings in 2023

Gale Warning 4, NWS Green Bay, WI

February 21, 2023

NWS Green Bay, WI issued this gale warning at Feb 21, 2023, 9:17 PM CST. It took effect at Feb 22, 2023, 3:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 9:17 PM CST (03:17 UTC)
In effect from
Feb 22, 2023, 3:00 PM CST
Expired
Feb 23, 2023, 3:39 AM CST
In force
13 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

078 
WHUS73 KGRB 220317
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
917 PM CST Tue Feb 21 2023

LMZ541>543-221130-
/O.CON.KGRB.SC.Y.0019.230222T1500Z-230222T2100Z/
/O.UPG.KGRB.GL.A.0001.230222T2100Z-230223T1800Z/
/O.NEW.KGRB.GL.W.0004.230222T2100Z-230223T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
917 PM CST Tue Feb 21 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM CST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 AM CST
THURSDAY...

* WHAT...For the Small Craft Advisory, northeast winds 20 to 25 
  kts with gusts up to 30 kts and waves 5 to 8 ft expected. For 
  the Gale Warning, northeast winds 20 to 30 kts with gusts up to 
  40 kts and waves 8 to 12 ft expected. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Small Craft Advisory, from 9 AM to 3 PM CST 
  Wednesday. For the Gale Warning, from 3 PM Wednesday to 9 AM CST
  Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray is expected during the time
  of the Gale Warning as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kruk
5 follow-up statements
698 
WHUS73 KGRB 221009
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
409 AM CST Wed Feb 22 2023

LMZ541>543-221815-
/O.EXT.KGRB.SC.Y.0019.230222T1009Z-230222T2100Z/
/O.CON.KGRB.GL.W.0004.230222T2100Z-230223T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
409 AM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST THURSDAY...

* WHAT...For the Gale Warning, northeast winds 20 to 30 kts with 
  gusts up to 40 kts and waves 6 to 11 ft expected. For the 
  Small Craft Advisory, northeast winds 15 to 25 kts with gusts 
  up to 30 kts and waves 4 to 7 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 9 AM 
  CST Thursday. For the Small Craft Advisory, until 3 PM CST 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
176 
WHUS73 KGRB 221617
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1017 AM CST Wed Feb 22 2023

LMZ541>543-230030-
/O.CON.KGRB.SC.Y.0019.000000T0000Z-230222T2100Z/
/O.CON.KGRB.GL.W.0004.230222T2100Z-230223T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1017 AM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST THURSDAY...

* WHAT...For the Gale Warning, northeast winds 20 to 30 kts with
  gusts up to 40 kts and waves 7 to 11 ft expected. For the Small
  Craft Advisory, northeast winds 15 to 25 kts with gusts up to 
  30 kts and waves 4 to 7 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 9 AM 
  CST Thursday. For the Small Craft Advisory, until 3 PM CST 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
106 
WHUS73 KGRB 222131
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
331 PM CST Wed Feb 22 2023

LMZ541>543-230545-
/O.CON.KGRB.GL.W.0004.000000T0000Z-230223T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
331 PM CST Wed Feb 22 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Northeast winds 20 to 35 kts with gusts up to 40 kts and
  waves 6 to 12 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray is also expected, mainly
  north of Kewaunee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kruk
135 
WHUS73 KGRB 230346
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
946 PM CST Wed Feb 22 2023

LMZ541>543-231200-
/O.CON.KGRB.GL.W.0004.000000T0000Z-230223T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
946 PM CST Wed Feb 22 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Northeast winds 20 to 35 kts with gusts up to 40 kts 
  and waves 6 to 12 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray is also expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

mpc
424 
WHUS73 KGRB 230939
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
339 AM CST Thu Feb 23 2023

LMZ541>543-231745-
/O.CAN.KGRB.GL.W.0004.000000T0000Z-230223T1500Z/
/O.NEW.KGRB.SC.Y.0020.230223T0939Z-230224T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
339 AM CST Thu Feb 23 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...GALE WARNING IS CANCELLED...

* WHAT...Northeast winds 15 to 25 kts with gusts up to 30 kts
  becoming north and diminishing to 10 to 15 kts by evening. 
  Waves 7 to 10 ft subsiding to 2 to 4 ft this evening.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels,
should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 21, 8:30 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 21, 8:30 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
830 PM CST Tue Feb 21 2023

New Information added to update section

.UPDATE...
Issued at 829 PM CST Tue Feb 21 2023

The latest RAP analysis and satellite/radar imagery show a
deformation zone extending across central Minnesota and northern
Wisconsin this evening. 800-700mb frontogenesis south of this axis
is helping to generate a swath of snow, which has been spreading
east across western and central WI this evening, and reaching the
Oshkosh area at around 8 pm. The snow has yet to reach north of
HWY 29 and east of US 51, thanks to residual dry air below 800mb.

However, mesoanalysis is showing low level saturation spreading
east into north-central WI and think snow will start to reach the
surface over the northwoods shortly. But with the slower start,
trended downward with snowfall amounts across far northern WI.
This may mean that the northern tier of counties within the winter
weather advisory will struggle to reach 3". Otherwise, a snowfall
axis of 3-5" south of HWY 29 is looking good so far this evening.

No changes to the winter weather advisory for tonight.

&&

.SHORT TERM...Tonight and Wednesday
Issued at 243 PM CST Tue Feb 21 2023

Headline changes include an eastward expansion of tonight's
Winter Weather Advisory, an upgrade of the Winter Storm Watch to a
Warning, with an earlier start time over our southern counties.

Lake-induced low clouds lingered across northern WI, as mid/high
clouds quickly approached from the west. The regional radar mosaic
showed snow moving into eastern MN.

Strong frontogenesis, 850/700 mb warm air advection and the RRQ
of an upper level jet will overspread the forecast area during the
late afternoon and evening, causing light to occasionally moderate
snow to develop, then continue through the night. With a cold air
mass and deep dendritic growth zone in place, expect a widespread
powdery accumulation of 3 to 5 inches across roughly the southern
2/3rds of the forecast area. Have expanded the Winter Weather
Advisory eastward into Oconto, southern Marinette and Door counties.

The snow should diminish Wednesday morning, but models show a
quicker return of significant snow accumulations into central and
east central WI during the afternoon, as strong mid-level
WAA/isentropic lift arrives. Northeast winds will increase during
the day, and gust to 25 to 35 mph north, and 35 to 45 mph south
in the afternoon. Considerable blowing or drifting snow is
expected, especially in opens areas of central WI, the Fox Valley
and lakeshore. The Watch has been upgraded to a Warning, and
the start time has been tiered from noon in our southernmost
counties to 6 pm in northern WI.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 243 PM CST Tue Feb 21 2023

The main focus of the extended period will be the resolution of
the winter storm passing over the area from the middle of the week
through Thursday.

Wednesday night through Thursday...
The winter storm will be ongoing over the beginning of the
extended period as the surface low lifts out of the Central Plains
and into Iowa through the overnight. The associated warm front
will lift towards the southern Wisconsin border during this
period, bringing overrunning warm air and moisture well into
Wisconsin. As a result, a fairly tight baroclinic zone will be
over southern Wisconsin with strong FGEN forcing north of this
area in central and northern Wisconsin. Upper level support will
not be lacking during this period either, as a pair of upper jets
rotate over the region. Snow fall rates will likely be high at
times, with rates up to an inch an hour not unlikely through
Thursday morning. Added to this, wind gusts will range from 30 to
45 mph at times, creating near whiteout conditions overnight. As
the surface system departs northeastwards towards lower Michigan
Canada Thursday morning, the most intense snowfall will lift into
northern WI. By the early afternoon, overall intensity will be
headed downwards, with gradually diminishing winds and snowfall.
That said, snow will likely become more fluffier as the day wears
and colder air wraps into the region. This could keep a prolonged
period of lower visibility in place into Thursday afternoon as the
newest snow remains more prone to blowing and drifting despite
the slowly decreasing wind gusts. All is said and done, snowfall
totals from Wednesday night through Thursday afternoon are
expected to be between 5-10 inches south of a line from Wisconsin
Rapids to Oconto, and 10-15 north of this line. Given the wind
during this period, measuring will be fairly difficult as there
will likely be marked difference between open areas and the
tallest drifts.

Thursday night and Friday...
Any remaining light snow will move out of the region Thursday
evening and overnight. A fairly cold and dry airmass will be in
place through the surface for this period, creating a fairly cold
night for the region. Friday morning wind chill values across
portions of central to north-central will likely be in the 10 to
20 below zero range. That said, WAA will pick up again over the
day Friday but moisture will likely be insufficient to produce any
precipitation during the day. By the early evening and early
overnight, models do produce sporadic chance pops across the area,
but the overall impact will likely be low. Stuck to blended
guidance for this period.

Rest of the forecast...The weekend will see moderating
temperatures, with highs gradually headed back into the 30s to
lower 40s by Monday. The next active weather system could arrive
early next week, but given the temperatures in the forecast,
currently would expected primarily rain as the dominant p-type.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 542 PM CST Tue Feb 21 2023

 - A large area of snow will spread across the region from west
   to east through 9 pm. Widespread IFR visibilities and MVFR
   ceilings can be expected in the snow through late tonight.
   Local reductions of visibilities to LIFR are possible. Several
   inches of dry snow are likely.

 - The snow may diminish somewhat Wednesday morning, but will
   intensify from south to north during the afternoon as a winter
   storm approaches from the Southern Plains.

 - Northeast winds will be increasing through the day. Gusts of 30
   to 40 mph are likely during the afternoon. The gusty winds
   combined with the new snow will lead to reduced visibilities in
   blowing snow.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM Wednesday to 6 PM CST Thursday
for WIZ005-010>013-018-019-021-073.

Winter Weather Advisory until 9 AM CST Wednesday for WIZ018>022-
030-031-035>040-045-048>050-073-074.

Winter Storm Warning from 3 PM Wednesday to 6 PM CST Thursday
for WIZ020-022-030-031-035>040-074.

Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
for WIZ045-048>050.
&&

UPDATE.........MPC
SHORT TERM.....Kieckbusch
LONG TERM......Uhlmann
AVIATION.......MPC
Hazardous weather outlook, Feb 21, 2:48 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
248 PM CST Tue Feb 21 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
248 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Snow will arrive from west to east during the late afternoon and
early evening hours, and continue tonight. Snow accumulations of
2 to 5 inches are expected over much of the forecast area, with
the highest totals in central WI. Hazardous travel conditions
will develop over the region tonight, and may persist into the
Wednesday morning commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

An extended period of accumulating snow and strong winds can be
expected Wednesday afternoon into Thursday. Very heavy snow,
strong northeast winds and considerable blowing and drifting snow
are imminent. Localized blizzard conditions will be possible. This
system will result in widespread dangerous travel conditions, so
anyone with travel plans should closely monitor the latest
forecasts and statements. Flight delays or cancellations will be
likely.

A Winter Storm Warning, with staggered start times from south to
north, has been issued from Wednesday afternoon through Thursday
for all of northeast Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report their snowfall measurements to
the National Weather Service.

LMZ521-522-541>543-222100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
248 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Northeast gale force winds are expected Wednesday afternoon into
Thursday morning.

Kieckbusch/Uhlmann

Nearby

Gale Warnings in Wisconsin, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.